Journals / Astım Allerji İmmünoloji / 2016 / Cilt: 14 - Sayı: 3

A Case Developing Anaphylaxis After Intravenous Methylprednisolone and Review of the Literature

İntravenöz Metilprednizolon Sonrası Anafilâksi Gelişen Bir Olgu ve Literatürün Gözden Geçirilmesi

Pages
170–174
DOI
—
🏛️Bibliographic metadata and full text access for this article are provided via DergiPark.
DergiPark Record ↗
✨

AI Summary & Key Takeaways

AI Insight
⚡ TL;DR(Too Long; Didn't Read)

This case indicates that there may even be an allergic reaction to anti-allergic medications.

📌 3 Key Takeaways

🎯
Objective & Hypothesis:Although glucocorticoids are also known as anti-allergic drugs, rare allergic side effects of glucocorticoids have been reported in the literature.
📊
Key Findings & Data:An 11-year-old female presented to an outside emergency clinic with ataxia, headache, blurred eyesight and being unable to sit without help for the last week.
💡
Conclusion & Impact:This case indicates that there may even be an allergic reaction to anti-allergic medications.
🔬Design:Research Article
📍Scope:Comprehensive Sample
⚙️Variables:Domain Parameters

Abstract

Although glucocorticoids are also known as anti-allergic drugs, rare allergic side effects of glucocorticoids have been reported in the literature. These reactions vary from simple rash to anaphylaxis. Here, a patient who developed anaphylaxis several minutes after intravenous methylprednisolone administration is described. With this report, we want clinicians to be aware of rare side effects including anaphylaxis due to methylprednisolone, known as an anti-allergic drug. An 11-year-old female presented to an outside emergency clinic with ataxia, headache, blurred eyesight and being unable to sit without help for the last week. There was an upper respiratory tract infection within two weeks in her medical history. She seemed well and systemic examination revealed normal findings. Neurological exam showed ataxic gait with positive Romberg and Babinski signs. Eye examination revealed bilateral papillary edema. Laboratory investigations revealed normal CBC, ESR, CRP and routine biochemistry values. Cranial MR suggested pseudotumor cerebri and intravenous methylprednisolone pulse therapy was initiated at the pediatric ward. Several minutes later, a maculopapular rash appeared on her neck and trunk followed by nausea, tachypnea, dsypnea and tachycardia. Consequently, a type 1 hypersensitivity reaction was suspected so the infusion was stopped temporarily and an antihistaminic administered by the pediatrician. The symptoms were resolved but they reappeared when the infusion was restarted mistakenly. An anaphylactic reaction to methylprednisolone was considered and dexamethasone pulse was advised by the allergy unit instead of methylprednisolone. Previous tolerance to the oral form of methylprednisolone by the patient verified the presumption that the reaction was against an excipient. This case indicates that there may even be an allergic reaction to anti-allergic medications.

Özet

Kortikosteroidler anti-allerjik ilaç olarak bilinmesine rağmen; literatürde kortikosteroidlerin nadir allerjik yan etkileri bildirilmektedir. Bu reaksiyonlar basit döküntüden anafilâksiye kadar çeşitlilik göstermektedirler. Burada intravenöz metilprednizolon kullanımından birkaç dakika sonra anafilâksi gelişen bir hasta sunulmaktadır. Sunumumuzla metilprednizolonun anafilâksiyi de içeren nadir yan etkilerine karşı klinisyenlerin farkındalığını artırmayı amaçladık. Son bir haftadır dengesiz yürüme, baş ağrısı, bulanık görme, desteksiz oturamama şikâyetleri olan 11 yaşında kız hasta dışarıda bir acil kliniğine başvurmuştu. Özgeçmişinde 2 hafta önce üst solunum yolu enfeksiyonu mevcuttu. Genel durumu iyi ve sistem muayeneleri normal bulundu. Nörolojik sistem muayenesinde dengesiz yürüme mevcut olup, Romberg bulgusu ve Babinski refleksi pozitifti. Göz muayenesinde bilateral papil ödemi görüldü. Laboratuvar bulgularında; tam kan sayımı, CRP, sedimentasyon ve rutin biokimya değerleri normaldi. Kraniyal MR psödotümör serebri'yi düşündürdü ve çocuk servisinde intravenöz metilprednizolon puls tedavisi başlandı. Birkaç dakika sonra gövdesinde ve boynunda makülopapüler döküntüler ortaya çıktı; sonra bulantı, takipne, dispne ve taşikardi başladı. Bunun üzerine tip 1 hipersensitivite reaksiyonundan şüphelenilerek infüzyon geçici olarak durdurulmuş ve pediatrist tarafından antihistaminik uygulanmıştı. Semptomlar kısa sürede gerilemiş, fakat infüzyon hatayla tekrarlanınca bulgular yeniden ortaya çıkmıştı. Metilprednizolona karşı anafilaktik reaksiyon tanısı konuldu ve allerji bölümü tarafından metilprednizolon yerine deksametazon puls önerildi. Hastanın metilprednizolonun oral formunu önceden tolere etmesi reaksiyonun katkı maddesine karşı olma olasılığını doğrulattı. Bu olgu anti-allerjik ilaçlara bile allerjik reaksiyon gelişebileceğini göstermektedir.

🔖

Cite This Article

ÖZDEMİR, Ö., BOZKURT, H. B. (2016). A Case Developing Anaphylaxis After Intravenous Methylprednisolone and Review of the Literature. Astım Allerji İmmünoloji, Cilt: 14 - Sayı: 3, 170–174. https://ajindex.com/articles/148283

📄 Full Text PDF Viewer

📄

PDF görüntüleyici hazırlanıyor...

References (15)

  1. Erdmann SM, Abuzahra F, Merk HF, Schroeder A, Baron JM. Anaphylaxis induced by glucocorticoids. J Am Board Fam Pract 2005; 18: 143-6.
  2. Goossens A, Matura M. Contact allergy to corticosteroids. Allergy 2000; 55:698-704.
  3. Khan A, Siddiqui EU, Ahmed S. Glucocorticoids induced allergic reaction. J Pak Med Assoc 2013; 63:1547-8.
  4. Venturini M, Lobera T, del Pozo MD, González I, Blasco A. Immediate hypersensitivity to corticosteroids. J Investig Allergol Clin Immunol 2006; 16:51-6. Butani L. Corticosteroid-induced hypersensitivity reactions. Ann Allergy Asthma Immunol 2002; 89:439-45.
  5. Rodrigues-Alves R, Spínola-Santos A, Pedro E, Branco- Ferreira M, Pereira-Barbosa M. Immediate hypersensitivity to corticosteroids: Finding an alternative. J Investig Allergol Clin Immunol 2007; 17:284-5.
  6. Saito R, Moroi S, Okuno H, Ogawa O. Anaphylaxis following administration of intravenous methylprednisolone sodium succinate in a renal transplant recipient. Int J Urol 2004;11: 171-4.
  7. Thompson JF, Chalmers DH, Wood RF, Kirkham SR, Morris PJ. Sudden death following high-dose intravenous methylprednisolone. Transplantation 1983;36:594-6.
  8. Nahum A, Garty BZ, Marcus N, Shoenfeld T, Levy Y. Severe hypersensitivity reactions to corticosteroids in children. Pediatr Emerg Care 2009; 25:339-41.
  9. Klein-Gitelman MS, Pachman LM. Intravenous corticosteroids: Adverse reactions are more viable than expected in children. J Rheumatol 1998; 25:1995-2002.
  10. Koplin JJ, Martin PE, Allen KJ. An update epidemiology of anaphylaxis in children and adults. Curr Opin Aller Clin Immonol 2011; 11:492-6.
  11. Burgdorff T, Venemalm L, Vogt T, Landthaler M, Stolz W. IgE-mediated anaphylactic reaction induced by succinate ester of methylprednisolone. Ann Allergy Asthma Immunol 2002; 89(4):425-8.
  12. Barbaud A, Goncalo M, Bruynzeel D, Bircher A; European Society of Contact Dermatitis. European Society of Contact Dermatitis. Guidelines for performing skin tests with drugs in the investigation of cutaneous adverse drug reactions. Contact Dermat 2001;45:321-8.
  13. Lammintausta K, Kortekangas-Savolainen O. The usefulness of skin tests to prove drug hypersensitivity. Br J Dermatol 2005;152: 968-74.
  14. Said BB, Leray V, Nicolas JF, Rozieres A, Berard F. Methylprednisolone-induced anaphylaxis: Diagnosis by skin test and Basophil Activation Test. Allergy Net 2010; 65:531-6.
  15. Sousa NG, Faria E, Carrapatoso I, Almeida E, Geraldes L, Chieira C. Deflazacort: A possible alternative in corticosteroid allergy. J Investig Allergol Clin Immunol 2010; 20:4